PDA

View Full Version : I'm new -- with a question regarding Plaquenil..



NawNaw
08-15-2007, 10:57 AM
I have been taking it for 6 months, when I was diagnosed..and something has made me itch. I have no rash, & itch at odd times, for no apparant reason, and stops after 5 minutes. I have brought it to the Dr's attn, but I don't want to take another pill to make it stop, so I have endured it. Has anyone else had this problem? Thanks for your help.

:) [/b]

Maggie17
08-15-2007, 06:38 PM
Naw Naw, I've had SLE 20+ years. Itching is just part of the deal. I had unexplained itching long before I started taking Plaquenil and I'm not aware that itching is a listed side effect. The moderator of this site is very knowledgable about meds, she'll probably answer about the meds. I find cold cloths help relieve the itchies or ice packs. If you are itching from sun exposure that is a different kettle of fish and you may need to use some prescription cortisone cream to get it under control. If you are not sure which one it is pour some vinegar over the itchy area (unless it's your face :shock: ) if it stops itching for a few seconds then it is actually your skin that is itching and cortisone cream would probably work to make it stop. If it does not stop itching then it is a systemic itch and there's not much you can do about it. I have heard of a drug that will help with the feelings of burning and itching but I don't know what it's called, I like you would rather suffer through it rather than add yet another drug to my regime. Anyway, welcome.

Cheers

Maggie17

Saysusie
08-16-2007, 08:52 AM
Hi Naw Naw :)

There are several dermatological side-effects to Plaquenil. Itching is one of the severe side-effects that should be reported to your doctor as it may indicate an intolerance to the drug. Here is a list of all of the severe side-effects of Plaquenil: rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); bizarre behavior; change in color or skin or inside of mouth; diarrhea; difficulty seeing and reading (words, letters, or parts of objects missing when reading); fever or sore throat; hair loss; hearing loss; mood changes; ringing in the ears; seizures; sensitivity to sunlight; unusual bleeding or bruising; unusual weakness; vision problems; weight loss.
Call your doctor and again advise him of the itching. There are other chloroquine medications that you might be able to use. Ask your doctor about those also.
As Maggie suggested, your itching could possibly be from sun exposure or some other reaction. But, it is still important for your doctor to know about it and to determine the source.

Please keep us advised
Peace and Blessings
Saysusie

ermerrif
08-17-2007, 08:10 AM
When I started Plaquenil 2.5 months ago I got hives for 12 days from it. And then, one day they just stopped, and I was fine. I told my doctor about it around day 6 and he told me to give it another couple days because some people just need time to adjust to it. How long have you been having this itching? I would tell your doctor about it if it's been a long time just in case it is a bad reaction to it. Good luck and I hope you find answers!

NawNaw
08-17-2007, 03:51 PM
I had a Dr. appt. since posting, and actually had a REAL intching "flare" while in her office, so she saw firsthand what I have experienced for three months, and immediately took me off the plaquenil and started me on quinecrine. The first three months I was on plaquenil, I responded positively, then began itching. But I had never itched prior to taking the drug, so because of this, I believe the itching was related to the drug. I had been sick for a while before being diagnosed. So I don't believe it is the disease making me itch. I do thank you all for your comments.

Saysusie
08-21-2007, 07:44 AM
I'm glad that your doctor recognized your suffering! I hope that the quinecrine works for you! Has the itching stopped?

Peace Blessings
Susie